Alert archive / Pennsylvania / Tornado Warnings in 1996
Tornado Warning 4, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Nov 8, 1996, 4:13 PM EST for Pike County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 8, 1996, 4:13 PM EST (21:13 UTC)
- Expired
- Nov 8, 1996, 5:15 PM EST
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Pike County, PA
The radar
The Binghamton radar (KBGM), 125 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 8, 5:00 PM EST | Thunderstorm Wind | Dingmans Ferry, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 082114 RRA TORBGM PAC103-082215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 413 PM EST FRI NOV 8 1996 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST PENNSYLVANIA ...PIKE COUNTY DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM WITH A POSSIBLE TONADO ENTERING SOUTHWEST PIKE COUNTY NEAR GREENE TOWNSHIP. THIS STORM WILL BE NEAR BLOOMING GROVE AROUND 430 PM AND LACKAWAXEN BETWEEN 445 AND 500 PM. A TORNADO WAS SIGHTED BY THE PUBLIC IN HAMILTON TOWNSHIP IN MONROE COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. WALDSTREICHER &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Nov 8, 3:06 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Nov 8, 3:06 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED... NATIONAL WEATHER SERVICE BINGHAMTON NY 257 PM EST FRI NOV 8 1996 SORRY SO LATE. IT HAS BEEN A NIGHTMARE HERE TODAY. WILL GO AHEAD AND DROP ALL WIND ADVISORIES/WARNINGS FOR THE CWA. STRONGEST WINDS WERE WELL AHEAD OF THE SFC FNT AND HAVE MOVED E OUT OF THE AREA. MAIN PROBLEM...AND I MEAN PROBLEM...IS THE FLOODING. SOME OF REPORTS HAVE BEEN RECEIVED FROM EOC THAT THIS FLOODING IS WORSE THAN THE JANUARY FLOODING SITUATION. MAJOR PROBLEMS CONFINED TO THE CENTRAL SOUTHERN TIER OF NY. SVR WX HAS MOVED E OF THE AREA AND WOULD LIKE TO DROP ALL TORNADO WATCHES AS OF 3 PM. FORECAST WISE...RAMSDIS AND 88D SHOW THE PICTURE REAL WELL WITH BAND OF DEEP MSTR STREAMING N THRU CENTRAL NY AND CENTRAL PA ALL DAY DUMPING VERY HEAVY RAIN ACROSS THE CWA. WARNINGS HAVE BEEN ISSUED FOR EVERYTHING EXCEPT WINTER WEATHER TODAY. MODELS ARE STILL VERY SLOW IN PUSHING THE PCPN OUT OF THE AREA AS NEGATIVELY TILTED TROF REMAINS ANCHORED OVR THE REGION THROUGH THE NEXT 48 HOURS. SHOTS OF VORTICITY CONTINUE TO MOVE THROUGH THE AREA UNTIL SAT EVE WHEN FINALLY NVA AND DRIER AIR MOVES INTO THE AREA. CHANGEOVER TO SNOW WILL BE TIMED WITH THE 850 MB CDFNT. 0 DEGREE ISOTHERM WAS RIGHT ALONG THE MID LEVEL CDFNT. 0 DEGREE LINE LOOKS LIKE IT WILL HOLD OFF UNTIL SATURDAY EVENING IN THE W SECTIONS AND UNTIL SAT NT IN THE E. THEREFORE...INCLUDED A MENTION OF RAIN MIXED WITH SNOW LATE IN THE DAY IN THE W AND CHANGED PCPN OVR TO ALL SNOW ALL AREAS SAT NT AND SUN. SUNDAY LOOKS TO BE MAINLY SYNOPTIC SNOWS AS MSTR WRAPS AROUND THE LOW LIFTING TO THE NE. FLOW DOES NOT BECOME FAVORABLE FOR LES ON SUN AS HIGH PRES TRIES TO BUILD INTO THE AREA AND SHIFTING WINDS TO A W DIRECTION. TEMP DEPARTMENT...STAYED CLOSE TO GUIDANCE. QPF...WILL PREPARE ANOTHER QPF PRODUCT FOR THE EVENING SHIFT. THINKING NOW IS THAT THE HEAVIER PCPN WILL BE OVER THE E SECTIONS THROUGH TONIGHT...GRADUALLY TAPERING OFF IN THE EXTREME W. E SECTIONS COULD SEE MAX AMOUNTS APPROACHING 3 INCHES WHEREAS E SECTIONS WILL BE AROUND AN INCH. .BGM...FLOOD WATCH TONIGHT AND SAT FOR ALL OF CNTRL NY AND NE PA. LAKE SNOW OUTLOOK 7 PM FRI TO 7 AM SAT...N 7 AM SAT TO 7 PM SAT...N. 7 PM SAT TO 7 AM SUN...N. LOMBARDY ...CORRECTED FIRST PARAGRAPH CONCERNING TOR WATCHES...
In the hours before
Local storm report, Nov 8, 2:49 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EST FRI NOV 08 1996
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM EAST SMITHFIELD PA WIND DAMAGE
11/08/96 BRADFORD TREES AND WIRES DOWN
1130 AM NY FLOODING
11/08/96 STEUBEN SCHOOL EVACUATED DUE TO
FLOODING. NUMEROUS
REPORTS OF ROADS AND
BRIDGES FLOODED ACROSS
EASTERN PART OF COUNTY
1145 AM 7 NE OWEGO NY 60 MPH TSTM GUST
11/08/96 TIOGA WIND GUST ESTIMATED BY
SKYWARN SPOTTER IN NEWARK
VALLEY
1145 AM VESTAL NY WIND DAMAGE
11/08/96 BROOME GREENHOUSE AT WALLMART IN
TOWN SQUARE MALL DAMAGED
1155 AM JOHNSON CITY NY WIND DAMAGE
11/08/96 BROOME LARGE TREE DOWN ACROSS
DALE HILL ROAD
1155 AM CAMPVILLE NY WIND DAMAGE
11/08/96 TIOGA WIRES AND LIMBS DOWN
ACROOS ROUTE 17C
1200 PM CASTLE CREEK NY 65 MPH TSTM GUST
11/08/96 BROOME ESTIMATED WIND GUST BY
SKYWARN SPOTTER.
1210 PM 3 W MONTROSE PA TORNADO
11/08/96 SUSQUEHANNA FUNNEL CLOUD 50 FT OFF
GROUND SPOTTED BY
EX-MILITARY METEOROLOGISTS
MANY TREE TOPS TWISTED OFF
NEAR ROUTE 706.
TORNADO UNCONFIRMED.
1215 PM GREENE NY WIND DAMAGE
11/08/96 CHENANGO 2 ROOFS DAMAGED AND MANY
LIMBS DOWN ON HOGS BACK
ROAD
1219 PM NY FLOODING
11/08/96 SCHUYLER MUD SLIDES ONTO HOUSES
(SPECIFIC LOCATION UNKNOWN
AT THIS TIME). NUMEROUS
ROADS AND BRIDGES WASHING
OUT.
1220 PM NY FLOODING
11/08/96 SENECA WIDESPREAD FLOODING ACROSS
THE SOUTHERN PART OF THE
COUNTY.
1230 PM OXFORD NY TORNADO
11/08/96 CHENANGO POSSIBLE TORNADO NEAR
KILROY ROAD. TREES DOWN.
DAMAGE TO BARN AND SILO.
TOP OF SILO TWISTED OFF.
1245 PM NORWICH NY WIND DAMAGE
11/08/96 CHENANGO ROOF OFF GRANGE HALL ON
HALE STREET
1245 PM PITTSFIELD NY WIND DAMAGE
11/08/96 OTSEGO ROOF OFF TRAILER NEAR
ROUTE 80
1245 PM NORWICH NY WIND DAMAGE
11/08/96 CHENANGO TREES AND WIRES DOWN
0100 PM NY WIND DAMAGE
11/08/96 OTSEGO TREES AND WIRES DOWN
COUNTY WIDE
0130 PM FRANKLIN NY WIND DAMAGE
11/08/96 DELAWARE WIRES DOWN. ALSO IN
BLOOMEVILLE.
JSWLocal storm report, Nov 8, 2:56 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EST FRI NOV 08 1996
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM EAST SMITHFIELD PA WIND DAMAGE
11/08/96 BRADFORD TREES AND WIRES DOWN
1130 AM NY FLOODING
11/08/96 STEUBEN SCHOOL EVACUATED DUE TO
FLOODING. NUMEROUS
REPORTS OF ROADS AND
BRIDGES FLOODED ACROSS
EASTERN PART OF COUNTY
1145 AM 7 NE OWEGO NY 60 MPH TSTM GUST
11/08/96 TIOGA WIND GUST ESTIMATED BY
SKYWARN SPOTTER IN NEWARK
VALLEY
1145 AM VESTAL NY WIND DAMAGE
11/08/96 BROOME GREENHOUSE AT WALLMART IN
TOWN SQUARE MALL DAMAGED
1155 AM JOHNSON CITY NY WIND DAMAGE
11/08/96 BROOME LARGE TREE DOWN ACROSS
DALE HILL ROAD
1155 AM CAMPVILLE NY WIND DAMAGE
11/08/96 TIOGA WIRES AND LIMBS DOWN
ACROOS ROUTE 17C
1200 PM CASTLE CREEK NY 65 MPH TSTM GUST
11/08/96 BROOME ESTIMATED WIND GUST BY
SKYWARN SPOTTER.
1210 PM 3 W MONTROSE PA TORNADO
11/08/96 SUSQUEHANNA FUNNEL CLOUD 50 FT OFF
GROUND SPOTTED BY
EX-MILITARY METEOROLOGISTS
MANY TREE TOPS TWISTED OFF
NEAR ROUTE 706.
TORNADO UNCONFIRMED.
1215 PM GREENE NY WIND DAMAGE
11/08/96 CHENANGO 2 ROOFS DAMAGED AND MANY
LIMBS DOWN ON HOGS BACK
ROAD
1219 PM NY FLOODING
11/08/96 SCHUYLER MUD SLIDES ONTO HOUSES
(SPECIFIC LOCATION UNKNOWN
AT THIS TIME). NUMEROUS
ROADS AND BRIDGES WASHING
OUT.
1220 PM NY FLOODING
11/08/96 SENECA WIDESPREAD FLOODING ACROSS
THE SOUTHERN PART OF THE
COUNTY.
1230 PM OXFORD NY TORNADO
11/08/96 CHENANGO POSSIBLE TORNADO NEAR
KILROY ROAD. TREES DOWN.
DAMAGE TO BARN AND SILO.
TOP OF SILO TWISTED OFF.
1245 PM NORWICH NY WIND DAMAGE
11/08/96 CHENANGO ROOF OFF GRANGE HALL ON
HALE STREET
1245 PM PITTSFIELD NY WIND DAMAGE
11/08/96 OTSEGO ROOF OFF TRAILER NEAR
ROUTE 80
1245 PM NORWICH NY WIND DAMAGE
11/08/96 CHENANGO TREES AND WIRES DOWN
0100 PM NY WIND DAMAGE
11/08/96 OTSEGO TREES AND WIRES DOWN
COUNTY WIDE
0130 PM FRANKLIN J NY WIND DAMAGE
11/08/96 DELAWARE WIRES DOWN. ALSO IN
BLOOMEVILLE.
JSWSpecial weather statement, Nov 8, 3:49 PM EST, 24 minutes before
NYZ036-037-046-057-062-PAZ040-048-080400- SPECIAL WEATHER STATEMENT - HIGH WIND WARNING/WIND ADVISORY NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EST FRI NOV 8 1996 ...HIGH WIND WARNINGS HAVE BEEN CANCELLED... ...WIND ADVISORIES HAVE BEEN CANCELLED... THE COLD FRONT AND A WAVE OF LOW PRESSURE THAT BROUGHT STRONG GUSTY WINDS AND SEVERE THUNDERSTORMS TO THE AREA IS MOVING EAST VERY SLOWLY. THE STRONG GUSTY WINDS WERE WELL AHEAD OF THE FRONT AND WILL NO LONGER AFFECT CENTRAL NEW YORK AND EXTREME NORTHEAST PENNSYLVANIA. THEREFORE...THE HIGH WIND WARNING FOR CENTRAL NEW YORK AND WIND ADVISORY FOR NORTHEAST PENNSYLVANIA HAVE BEEN CANCELLED. THIS WILL BE THE LAST STATEMENT ON THE HIGH LWIND SITUATION. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR STATEMENTS AND WARNINGS FOR FLOODING. LOMBARDY
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 10:56 AM EST | Severe Thunderstorm Warning | BGM | Bradford | 64 min |
| Nov 8, 11:24 AM EST | Severe Thunderstorm Warning | BGM | Susquehanna, Wyoming | 66 min |
| Nov 8, 5:54 PM EST | Flash Flood Warning | BGM | Lackawanna, Luzerne | 6 hr |
Nearby
Tornado Warnings in Pennsylvania, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.